Maryland, 2014Rip Current in Maryland, June 13, 2014
June 13, 2014 · NWS AKQ · 1 event in 1 county or zone
A man was caught up in a rip current and drowned in Ocean City.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man was caught up in a rip current and drowned in Ocean City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 13, 12:56 PM EST, 4 minutes earlier.
Area forecast discussion, Jun 13, 12:56 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
156 PM EDT FRI JUN 13 2014
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL REMAIN OVER THE MID ATLANTIC TODAY
AS A COLD FRONT APPROACHES FROM THE WEST. THE FRONT WILL CROSS THE
AREA TONIGHT...FOLLOWED BY HIGH PRESSURE FOR THE WEEKEND INTO
EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WX PATTERN OF CYCLONIC FLOW ALOFT AND DEEP MOISTURE REMAINS IN
PLACE TDA...LEADING TO SHRAS/TSTMS LIKELY AND A CONTINUED CHANCE
FOR HEAVY RAIN. MOST AREAS WILL REMAIN DRY THIS MORNG WITH WEAK
FORCING FOR ASCENT DESPITE FAVORABLE MOISTURE PROFILES. CHANCE FOR
RAIN WILL INCREASE THRU THE DAY (ESPECIALLY AFTER 18Z) AS LO-
LEVEL CONVERGENCE INCREASES AND ATM DESTABILIZES. NOT EXPECTING
MUCH IN THE WAY OF SVR WX HOWEVER CANNOT RULE OUT A FEW STRONGER
STORMS WITH DAMAGING WINDS DUE TO FAVORABLE MOISTURE...LO- LEVEL
LAPSE RATES AND DCAPE. ANY STORMS MAY ALSO LEAD TO LOCALIZED
FLOODING AS PWATS EXCEED 1.5 IN. WILL CONTINUE TO HIGHLIGHT THIS
IN THE HWO. OTWS...MSTLY CLOUDY THRU THE DAY WITH TEMPS REACHING
THE MID 80S IN MOST SPOTS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
AFOREMENTIONED COLD FRNT WILL DROP THRU THE AREA TNGT WITH RAIN
ENDING FM W TO E. ASSOCIATED UPR-LEVEL TROF WILL ALSO PUSH
THRU...WITH DECREASING CLOUDS EXPECTED LATE. TEMPS WILL FALL INTO
THE MID TO UPR 60S. WITH THE FRNT STALLED OVR THE ERN CAROLINAS
SAT...WILL INCLUDE A SLGT CHANCE FOR RAIN OVR NE NC SAT...WITH
REMAINDER OF THE AREA EXPECTED TO BE DRY AS SFC HI PRES BLDS IN FM
THE W AND UPR-LEVEL HEIGHTS RISE. TEMPS TOP OUT IN THE LO TO MID
80S. THE HI BECOMES CENTERED OVR THE MID ATLANTIC SUN...WITH A
MSTLY SUNNY SKY...LGT WINDS AND HI TEMPS AGAIN IN THE LO TO MID
80S.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
THE ECMWF AND GFS BOTH SHOW SOME CONSISTENCY THROUGH THE DAY 5-6
TIME FRAME...IN DEVELOPING A STRONG RIDGE OVER THE SERN US...WHICH
WILL PRODUCE A TYPICAL SUMMER TIME PATTERN OVER THE MID ATLANTIC
STATES. HOWEVER...THEY BEGIN TO DIVERGE HEADING INTO DAY 6 -7 WITH
THE BREAK DOWN OF THE RIDGE. AT THIS RANGE...DO NOT HAVE
CONFIDENCE IN EITHER LONGER RANGE SOLUTION AS THE RIDGING OVER THE
SERN US TENDS TO LAST LONGER THAN THE MODELS INDICATE SO HAVE
LEANED SLOWER ON THE BREAKING DOWN OF THE RIDGE AND HAVE KEPT THE
MOIST HUMID AIRMASS IN PLACE THROUGH DAY 7.
FOR POPS DURING THE PERIOD...THE MODELS DO NOT SHOW MUCH IN THE
WAY OF A FORCING MECHANISM THROUGH WEDNESDAY...BUT THEN COULD SEE
A BOUNDARY MOVE IN LATER IN THE PERIOD...AGAIN DEPEND ON THE
BREAKING DOWN OF THE RIDGE. WITH NO FORCING MECHANISM...HAVE
TRENDED FORECAST TO A MORE TYPICAL DIURNAL PATTERN WITH AFTERNOON
AND EVENING CHANCES FOR SHOWERS/TSTORMS...ALTHOUGH...CAN SEE MOST
AREAS REMAINING ON THE DRY SIDE TUE/WED. THE CHANCES FOR STORMS
COULD INCREASE FOR THE END OF THE WEEK IF THE BACK DOOR FRONT
MOVES IN AND BECOMES A FOCUS FOR CONVECTION.
FOR TEMPERATURES...HAVE RAISED VALUES SOME COMPARED TO THE
PREVIOUS FORECAST...BLENDING BETWEEN THE OLD FCST AND THE NEW WPC
VALUES WHICH GENERALLY HAD VALUES IN THE LOW TO MID 90S FOR MOST
AREAS AND LOWS IN THE LOWER 70S.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
EXPECT ANY STRATUS/FOG TO BURN OFF BEFORE 15Z LEAVING SCT CU THRU
THE MORNING HOURS WITH SW WINDS AOB 10 KTS. SCTD SHOWERS AND TSTMS
AGAIN AFTER 18Z...AS A COLD FRONT APPRCHS HE REGION. MODELS A BIT
MORE CONFIDENT AT RIC THAT PCPN WILL DEVELOP IVOF I95 CORRIDOR
ARND 18Z SO HAVE INCLUDED SHWRS THERE. OTW...TIMING OF PCPN AT
COASTAL SITES PROBLEMATIC SO HAVE INDICATED A BKN CLOUD DECK. WIND
SHIFT TO THE N-NW AFTER 06Z WITH CLRG SKIES EXPECTED. SOME PATCHY
FOG PSBL TOWARD END OF FCST PRD.
OUTLOOK...DRY WX & MAINLY VFR CONDITIONS EXPECTED SAT MORNG THRU SUN
AS HIGH PRES BUILDS INTO AND OVR THE AREA.
&&
.MARINE...
OLD FRONTAL BOUNDARY LIFTING BACK NORTH AS A WARM FRONT THIS
MORNING. S-SW WINDS BEGIN TO INCREASE TODAY AHEAD OF THE APPRCHG
COLD FRONT BUT ARE EXPECTED TO REMAIN BLO SCA LEVELS THROUGH THE
EVENING HOURS. COLD FRONT CROSSES THE WATERS TONIGHT. MODELS HAVE
DIFFERENT SOLNS WRT THE SURGE STRENGTH. GIVEN LOW CONFIDENCE FOR
SCA HEADLINES...CAPPED WIND SPEEDS AT 15 KTS FOR LATE TONIGHT AND
SATURDAY MORNING WITH THIS FCST PACKAGE AND LET DAY SHIFT FURTHER
EXAMINE THE 12Z DATA. ANY SCA WUD BE MINIMAL (15-20 KTS OVER THE
CHES BAY) AND LAST 2-4 HRS ARND 12Z SAT.
COLD FRONT PUSHES OFFSHORE SATURDAY AS HIGH PRESSURE BUILDS OVER THE
WATERS THROUGH SUNDAY. FLOW VEERS AROUND TO THE E-NE ON SUNDAY...BUT
DO NOT ANTICIPATE MORE THAN 3 FT SEAS. HIGH PRESSURE PUSHES OFFSHORE
SUN NIGHT AS A WARM FRONT LIFTS NORTH OF THE WATERS. FLOW RETURNS TO
THE S-SW EARLY NEXT WEEK WITH SUB-SCA PERSISTING.
&&
.TIDES/COASTAL FLOODING...
WILL LET CURRENT ADVSRYS EXPIRE FOR THIS MORNING HIGH TIDE CYCLE.
LEVELS JUST REACHED OR SLIGHTLY FELL SHORT OF MINOR FLOODING LEVELS.
NEXT HIGH TIDE CYCLE ACROSS THE UPPER BAY PROGGED TO BE A FEW TENTHS
OF A FOOT LOWER THAN CURRENT LEVELS. DO NOT PLAN ON ISSUING ANY
ADVSRYS WITH THIS FCST PACKAGE FOR THE NEXT HIGH TIDE. DESPITE
ANOMALIES BEING 1/2 TO 1 FOOT ABOVE NORMAL...LEVELS SHOULD REMAIN
BELOW MINOR FLOODING THRESHOLDS WHICH WOULD BE HANDLED WITH A
STATEMENT IF DEEMED NECESSARY.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...MAS
NEAR TERM...AJZ/MAS
SHORT TERM...MAS
LONG TERM...ESS
AVIATION...MPR
MARINE...MPR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 13, 5:53 AM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
653 AM EDT FRI JUN 13 2014
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-141100-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
653 AM EDT FRI JUN 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE
AGAIN DURING THE AFTERNOON AND EVENING HOURS TODAY. HEAVY RAINFALL
MAY LEAD TO LOCALIZED FLOODING OF ROADWAYS AND LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 13, 11:56 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1256 PM EDT FRI JUN 13 2014
NCZ012-013-VAZ063-071>073-081>083-087>090-092-131800-
CHARLES CITY-GREENSVILLE-HANOVER-HENRICO-HERTFORD-JAMES CITY-KING AND
QUEEN-KING WILLIAM-NEW KENT-NORTHAMPTON-PRINCE
GEORGE-SOUTHAMPTON-SURRY-SUSSEX-
1256 PM EDT FRI JUN 13 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND SOUTHEAST
VIRGINIA THROUGH 200 PM EDT...
AT 1255 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WESTWOOD TO BOOKER TO
BOONES CROSSROADS...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST
OF TALLEYSVILLE TO 10 MILES SOUTH OF DISPUTANTA TO 8 MILES EAST OF
HALIFAX...MOVING EAST AT 25 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE MARGARETTSVILLE AROUND 100
PM EDT...
PALLS AROUND 105 PM EDT...
GALATIA AROUND 110 PM EDT...
LANESVILLE AROUND 115 PM EDT...
SHILOH AROUND 120 PM EDT...
ROSE GARDEN AROUND 125 PM EDT...
HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
LAT...LON 3632 7744 3630 7756 3731 7733 3737 7724
3738 7725 3735 7727 3735 7729 3767 7726
3764 7669 3760 7665 3736 7671 3736 7675
3728 7672 3703 7678 3699 7685 3688 7682
3670 7693 3663 7689 3625 7699
GINGRICHSpecial weather statement, Jun 13, 12:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
132 PM EDT FRI JUN 13 2014
VAZ081-082-088-089-092-131815-
CHARLES CITY-PRINCE GEORGE-SOUTHAMPTON-SURRY-SUSSEX-
132 PM EDT FRI JUN 13 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS PRINCE
GEORGE...SURRY...SOUTHAMPTON AND SUSSEX COUNTIES THROUGH 215 PM
EDT...
AT 131 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DISPUTANTA TO HOMEVILLE TO
LUMBERTON...OR ALONG A LINE EXTENDING FROM DISPUTANTA TO 7 MILES
SOUTHWEST OF WAVERLY TO 12 MILES NORTHWEST OF COURTLAND...MOVING EAST
AT 20 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE WAVERLY AROUND 145 PM EDT...
CABIN POINT AROUND 205 PM EDT...
DENDRON AROUND 210 PM EDT...
IVOR AROUND 215 PM EDT...
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
LAT...LON 3725 7693 3706 7689 3690 7688 3677 7728
3693 7728 3714 7732
GINGRICHSpecial weather statement, Jun 13, 1:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
200 PM EDT FRI JUN 13 2014
VAZ063-071>074-076-078-081>085-089>091-131900-
CHARLES CITY-ESSEX-GLOUCESTER-HANOVER-HENRICO-JAMES CITY-KING AND
QUEEN-KING WILLIAM-LANCASTER-MIDDLESEX-NEW KENT-PRINCE
GEORGE-RICHMOND-SURRY-YORK-
200 PM EDT FRI JUN 13 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND SOUTHEAST
VIRGINIA THROUGH 300 PM EDT...
AT 159 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM POLLARDS CORNER TO BROWNS
CORNER TO TAYLORS CORNER...OR ALONG A LINE EXTENDING FROM 7 MILES
WEST OF SAINT STEPHENS CHURCH TO TALLEYSVILLE TO CLAREMONT...MOVING
EAST AT 30 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE RUMFORD AROUND 205 PM EDT...
WALKERTON AROUND 210 PM EDT...
HENLEY FORK AROUND 215 PM EDT...
ROSE GARDEN AROUND 220 PM EDT...
CENTERVILLE AROUND 225 PM EDT...
HOWERTONS AROUND 230 PM EDT...
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
LAT...LON 3764 7651 3765 7654 3765 7656 3762 7653
3761 7650 3737 7644 3733 7660 3737 7665
3733 7663 3721 7712 3782 7729 3795 7662
GINGRICHRip Current, Maryland Beaches
- When
- June 13, 1:00 PM EST to 1:30 PM EST
- Where
- Maryland Beaches forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 38.217, -75.297 (the zone’s center; the record gives no point)
A 17-year-old man died when he was caught up in a rip current off 92nd Street.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 13, 20141 death · 1 injured · 1 event
- Tornado and Hail in Wyoming, June 13, 20141 injured · $100,000 · EF2 · 10 events
- Lightning Strike in Florida, June 13, 20141 death · 1 event
- Flash Flood and Hail in Mississippi, June 13, 2014$235,000 · 65 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Pennsylvania, June 13, 2014$35,000 · 52 kt wind · 9 events
- Flash Flooding in New York, June 13, 2014$40,000 · 2 events
- Damaging Winds in New York, June 13, 2014$30,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in South Dakota, June 13 to 14, 2014$20,000 · 2.75 in hail · 5 events
- Flash Flooding and Damaging Winds in New Jersey, June 13, 2014$15,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Florida, June 13, 20141 in hail · 12 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 13, 201457 kt wind · 10 events
- Hail and Damaging Winds in North Carolina, June 13, 20141.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531458.